1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Am i meant to inject for snacks?

Discussion in 'Ask A Question' started by macman89, May 27, 2019.

  1. macman89

    macman89 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Hi,

    A bit ashamed to be asking this as i feel its something i should definitely know, but here goes. (The quick acting insulin i use is Apidra)

    What is the protocol for injecting with snacks? So tomorrow im going out for lunch at 1, which means ill probably be eating, and injecting, around 1.30. Now, as far as i was aware (may be wrong?), when i inject apidra its effects last 4 hours. We are going to the cinema at 3.30, if i get popcorn and a drink or whatever, am i able to inject 2 hours later to account for the carbs in this snack? Ive never really been sure. Part of me thought i remembered hearing that if i inject again that soon after, that it could react with the insulin still active from my before lunch dose, and cause me to have a hypo. But if that was the case, then surely that would mean i can just never snack... which seems unlikely to be the case....! Or maybe is there some different way of calculating the correct dose to use for snacks?

    I hope what im saying makes sense, and hopefully someone can shine a bit of light on the subject for me!

    Cheers
     
  2. macman89

    macman89 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Forgot to say sorry, im type 1
     
  3. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,118
    Likes Received:
    3,717
    Trophy Points:
    198
    It depends !

    It depends on the carb content of the food, what your body can tolerate without bolusing and what your glucose level is before you snack.

    You are right in so far as 'insulin stacking' can easily make you hypo if you don't do it correctly, but once you know how your body behaves it is possible to do.

    You need to know the carb content of the snack and then determine if you need to bolus for it. Your basal insulin may cope with it if you're only going to have a few grams but for me a 10g biscuit might require an injection depending on what my level is anyway.

    Then you need to factor in your activity levels and know if you're likely to be burning the glucose off.

    It is very difficult to answer your question. You need to do it and then test afterwards because your diabetes is unique to you. If you stuff your face with several squares of chocolate and end up hyperglycemic then you will know you should have injected, and can try something different next time.

    But we always recommend discussing this sort of thing with your medical team.

    Welcome to the forums by the way.
     
    • Agree Agree x 2
    • Like Like x 1
  4. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,225
    Likes Received:
    7,646
    Trophy Points:
    198
    I take insulin for every gram of carb I eat, no matter when I eat it. But I do log everything meticulously so I know just how much insulin and carb I have in my body at any one time. However, I eat very little carbohydrate, so only take very small doses, and thus am not so worried about stacking.
     
    • Agree Agree x 2
  5. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,867
    Likes Received:
    3,068
    Trophy Points:
    198
    Two ways to do this really.
    1) Have extra insulin with your meal and hope it doesn't send you hypo before you snack.
    2) Have an extra injection with the snack.

    Up to you and your body as to which one works (maybe you can get away with no insulin at all if you've been active?), but there's only one way to tell.

    Blood test.

    As regards stacking insulin, not (in my opinion) an issue if you know what you're doing (probably means yet more tests:)). You just need to be aware of any insulin still in your system when you add more....
     
    • Like Like x 1
    • Agree Agree x 1
  6. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,339
    Trophy Points:
    198
    Hi @macman89,
    One of the challenges with diabetes, particularly type 1, is trying to fit in with social situations.
    I often take the opposite view these days of ' why should i do something which everytime throws my routine out !
    So i might have lunch, and only the things i wish to eat, not try to empty the plate and for movies i have to actually take a dose iof short-acting insulin anyway, because unless it is a comedy, the stress of the horror/action/thriller/tear-jerker movie sends my bsls up!! But i routinely would just have water or under duress a Coke zero or similar.
    I am on a similar diet to @Mel dCP so insulin stacking is less of an issue also.
    But even with insulins like Apidra it may be difficult to match insulin action to rise in BSL afte a meal with moderate ir higher carb content. And this is one of the options @EllieM discusses.
    In the photos below:
    First on left: this is a table about Humalog, another shirt-acting insulin like Apidra, as i coukd not find one forcApidra. The salient points are that the timing of when the short-acting insulin reaches peak blood sugar-lowering efect averages out at 2.4 hours but ranges from 0.8 to some 4 hours. Let us use the 2.4 hours for now.
    Second from left: is a graph of what happens when one increases the dose of a short-acting insulin, say, when eating a larger meal The peak action rises and lengthens. That might as @ellie suggests cover a later snack but might also increase the risk if a hypo before that time.
    Third photo shows the effect on blood sugar of eating various tyoes of bread. Yes, some fat in a cheese filling etc may sliw the blood sugar rise, but in general the effect of a short-acting insulin on the blood sugar rise is going to depend on each individual person's absorption and action if the insulin. It may work for one oerson at the extreme range of 0.8 hours but fail to match and quell the blood sugar rise at the average of 2.4 hours and later.
    Thus lays the whole dilemma of trying to match insulin type and dose to what one eats in a mael plys a later snack.
    I suspect that snacks had to be introduced back in the days when shortacting insulins had even longer time ti reach ieak action and even with more modern insulins there is still some need fir snacks to cope with higher doses of short acting insulin with carby meals and risk of low bsls some hours after such meals.
    An afternoon at the movies with popcorn may solve that dilemma but is it the best or only option?
    image.jpeg ....... image.jpeg ..... See next post fir the third photo , apologies
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook